Tornadoes · United States · Texas · 2014

EF0 tornado, Eureka Spgs, Texas, June 28, 2014

This EF0 tornado ran 0.7 miles across Harris County on June 28, 2014, touching down at 2:25 PM CDT and reaching 10 yards wide. It killed nobody, and did $45,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 28, 2014
Touchdown
2:25 PM CDT (19:25 UTC)
Lifted
2:30 PM CDT (19:30 UTC)
On the ground
5 minutes
Path length
0.7 miles (1.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$45,000
County
Harris County
Touchdown point
29.802, -95.482
Lift-off point
29.812, -95.480
Record number
1406281325-01

What the Weather Service recorded

Meteorological conditions were favorable during the early afternoon hours for regional funnel cloud and tornado formation.

An EF-0 tornado touched down in the Spring Branch area of Houston. The tornado caused a cinder block wall to fall near the initial touchdown point. Damage further north primarily consisted of snapped large tree limbs. An apartment complex suffered several broken windows and a commercial garage door was blown in. A large tree was broken and a residential carport was destroyed at the end of the damage path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Jun 28, 12:55 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 28, 12:55 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT SAT JUN 28 2014

.DISCUSSION...
18Z TAF DISCUSSION IN AVIATION SECTION...

&&

.AVIATION...
MAIN CHANGE TO TAF PACKAGE WAS TO INCLUDE MENTION OF VCTS/TSRA AS
CONVECTION HAS BECOME STRONGER AND HAVING OCCASSIONAL LIGHTNING
STRIKES. MAIN TERMINALS AFFECTED SEEM TO BE KHOU/KIAH/KCXO WITH
STRONGEST CONVECTION JUST EAST OF THOSE TERMINALS IN MAIN MOISTURE
AXIS. LOOK FOR CONVECTION TO DECREASE IN COVERAGE AROUND 22Z THIS
AFTERNOON AND HAVE CLOUDS GRADUALLY SCT. OVERNIGHT WINDS REMAIN
AROUND 5-10KTS SO LOOK FOR THE POSSIBILITY OF MVFR CIGS. MAY NOT
GET CIGS TO DEVELOP UNTIL LATE MORNING AND THEN LIFTING AFTER
THAT. RIGHT NOW MAY BE A SMALL CHANCE OF CONVECTION TOMORROW BUT
NOT ENOUGH CONFIDENCE TO PUT IN IAH 30HR TAF. DEEP MOISTURE SHOULD
HAVE MOVED OUT OF THE AREA SO ACTIVITY MAY BE ISO IF ANY.

39

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT SAT JUN 28 2014/

DISCUSSION...
SOME TWEAKS TO THE GOING FCST FOR THE UPDATE. WILL INCREASE POPS A
BIT FOR THE SRN HALF OF THE AREA AND CLOUD COVER FOR THIS AFTN. AT
THIS TIME IT LOOKS LIKE THE DRIER AIR IS STILL JUST TO OUR WEST AS
ANOTHER SHORTWAVE MOVES ACROSS. 41

PREV DISCUSSION...  /ISSUED 419 AM CDT SAT JUN 28 2014/

SOUTHEAST TEXAS SHOULD SEE ONE MORE DAY TODAY WITH SCATTERED
SHOWERS AND THUNDERSTORMS AS MOISTURE LEVELS REMAIN ELEVATED AND
THE AREA CONTINUES TO RESIDE UNDER THE INFLUENCE OF A WEAK
MID/UPPER LEVEL TROF. IT WILL BE BREEZY TOO...WITH SOUTH WINDS
GENERALLY RUNNING IN A 15 TO 20 MPH RANGE. LOWER RAIN CHANCES AND
WARMER TEMPERATURES WILL CONTINUE TO BE CARRIED IN THE FORECAST
BEGINNING ON SUNDAY AND ON INTO THE FIRST HALF OF THE UPCOMING
WEEK AS RIDGING ALOFT BUILDS ACROSS THE AREA. MODELS ARE HINTING
AT WEAKENING THE RIDGE AND RAISING AREA MOISTURE LEVELS FOR THE
SECOND HALF OF THE WEEK. IF THIS TREND CONTINUES...WE'LL PROBABLY
END UP NEEDING TO RAISE AREA RAIN CHANCES JUST IN TIME FOR THE
INDEPENDENCE DAY HOLIDAY WEEKEND. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  77  93  76  94 /  30  20  20  20  20
HOUSTON (IAH)              90  78  92  77  92 /  40  20  20  10  20
GALVESTON (GLS)            87  82  90  81  89 /  40  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
     SUNDAY MORNING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...41
AVIATION/MARINE...39
Hazardous weather outlook, Jun 28, 4:29 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SAT JUN 28 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
429 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WITH A TROPICAL AIRMASS STILL ACROSS THE AREA...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH GUSTY WINDS AND BRIEF HEAVY RAINS IN
THE STRONGEST CELLS. THE ATMOSPHERE WILL REMAIN PRONE FOR A FEW MORNING
FUNNEL CLOUDS TO DEVELOP. IT WILL BE BREEZY TOO AREA WIDE...AND AS A
RESULT SOME HIGHER SURF AND ELEVATED RIP CURRENTS ARE POSSIBLE ALONG
THE GULF BEACHES. SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH WEDNESDAY...RAIN CHANCES WILL BE LOWER. THERE WILL
CONTINUE TO BE A RISK FOR SOME HIGHER SURF AND ELEVATED RIP CURRENTS
ON SUNDAY ALONG THE GULF BEACHES. SWIM NEAR A LIFEGUARD. FOR THURSDAY
AND FRIDAY...RAIN CHANCES MIGHT NEED TO BE RAISED AS DEEPER TROPICAL
MOISTURE RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

7.4 hours before the tornado, 223 km from the path. June 28, 2014.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3356 joules per kilogram, CIN -5, lifted condensation level 649 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 107 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3356 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
2881 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

4.6 hours after it, 223 km from the path. June 29, 2014.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4007 joules per kilogram, CIN -8, lifted condensation level 688 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4007 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
4908 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Houston Dunn (MCJ), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:35 UTC8675.2150° 13 kt241013.5
17:55 UTC87.875.2150° 17 kt251013.5
18:15 UTC8675.2160° 10 kt211013.9
18:35 UTC84.277140° 18 kt221013.9
18:55 UTC82.477120° 7 kt161013.9
19:15 UTC82.477110° 13 kt191013.9
19:35 UTC82.477100° 13 kt161013.5
19:55 UTC80.678.8140° 16 kt211013.5
20:15 UTC82.477140° 8 kt171013.5
20:35 UTC82.477130° 10 kt141014.2
20:55 UTC82.478.8120° 10 kt181013.5
21:15 UTC82.478.8110° 10 kt151013.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 54 km away, was scanning. The volume nearest the touchdown began at 19:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:25 UTCTORNADO1 Nne Hilshire VillageHarris, TXDAMAGE SURVEY SHOWED A TORNADO CAUSED EF-0 DAMAGE NORTH OF LONG POINT RD AND SOUTH OF HAMMERLY BLVD ALONG JOHANNA DR. BLOCK WALL FAILED WITH LARGE TREE LIMBS DOWNED. A FEW WINDOWS WERE BROKEN IN A NEARBY APARTMENT COMPLE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 28, 2014

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 283:22 PM CDTEF0Mayes, OK4.3400$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.